Hail, Weston
- When
- August 7, 4:48 PM MST
- Where
- Weston County, 5.52 mi NNE of Four Corners
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 44.149, -104.084
A thunderstorm produced hail to golf ball size from Buckhorn toward Four Corners. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced hail to golf ball size from Buckhorn toward Four Corners. Snow plows had to clear the deep hail from U.S. Highway 85.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 4:27 PM MST, 21 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 527 PM MDT WED AUG 7 2013 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 219 PM MDT WED AUG 7 2013 CURRENT SURFACE ANALYSIS PLACES HIGH OVER THE NORTHERN INTO THE CENTRAL PLAINS WHILE WEAK LOW REMAINS OVER THE CENTRAL ROCKIES. UPPER LEVEL ANALYSIS PLACES RIDGE OVER THE NWRN CONUS WITH LOW ALONG THE MANITOBA/ONTARIO BORDER BRINGING WEST/NORTHWESTERLY FLOW OVER THE PLAINS. VARIETY OF SHORT WAVES SLIDING THROUGH THE FLOW CONTINUES TO BRING UNSETTLED CONDITIONS TO OUR AREA. FOR THE REST OF THIS AFTERNOON INTO TONIGHT...CURRENT WAVE PUSHING THROUGH PRODUCING CONVECTION WILL PASS THROUGH WITH NEXT WAVE SLIDING IN QUICKLY BEHIND. ALTHOUGH SHEAR REMAINS AMPLE FOR SUPERCELLS...INSTABILITY REMAINS ON THE WEAK SIDE. THEREFORE...EXPECT SEVERE THREAT TO BE ON THE LOW SIDE WITH MAYBE ONLY AN ISOLATED ONE OR TWO CAPABLE OF PRODUCING LARGE HAIL. ON THURSDAY...NEXT WAVE PASSES OVER THROUGH THE DAY BRINGING STORM CHANCES...THOUGH MAY SEE A BREAK IN THE EVENING AS WAVE PUSHES EAST. MODEST SHEAR REMAINS OVER THE AREA THOUGH INSTABILITY WILL INCREASE FROM TODAY...STRONGEST OVER THE SRN CWA WHERE CAPE VALUES OF 1-2 KJ/KG ARE EXPECTED BY EARLY AFTERNOON. THEREFORE...EXPECT A FEW STORMS MAY BECOME SEVERE. LATE NIGHT...WEAK THETA-E ADVECTION INCREASES OVER NWRN CWA SO HAVE ADDED SOME LOW POPS. && .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 219 PM MDT WED AUG 7 2013 A WEAK UPPER LEVEL RIDGE WILL RESIDE OVER THE NORTHERN ROCKIES AND NORTHERN PLAINS FROM FRIDAY INTO EARLY NEXT WEEK...WITH A PERSISTENT TROF REMAINING OVER THE WEST COAST. SEVERAL WEAK DISTURBANCES EJECTING OUT OF THE WESTERN TROF WILL CROSS THE NORTHERN PLAINS DURING THE EXTENDED PERIOD...RESULTING IN DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE THROUGH EARLY NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 525 PM MDT WED AUG 7 2013 SCT TSRA WILL CONTINUE TONIGHT WITH LCL MVFR/IFR VIS IN HEAVIER PRECIP. SOME STORMS MAY BE SEVERE IN THE EVENING. CHANCES FOR ISOLD/SCT TSRA WILL CONTINUE ON THURSDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...77 LONG TERM...15 AVIATION...77
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 256 AM MDT WED AUG 7 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 256 AM MDT (356 AM CDT) WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW THUNDERSTORMS MAY STILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY STILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 456 PM MDT WED AUG 7 2013 SDZ028-029-072315- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD- 456 PM MDT WED AUG 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 515 PM MDT... AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HILL CITY...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN CUSTER... CRAZY HORSE MEMORIAL... SYLVAN LAKE... HARNEY PEAK... MOUNT RUSHMORE... KEYSTONE... STOCKADE LAKE... CENTER LAKE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4384 10333 4372 10355 4389 10379 4401 10362 TIME...MOT...LOC 2256Z 314DEG 23KT 4389 10362 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND GST 9 NE DOWNTOWN GILLETTE 44.38N 105.37W
08/07/2013 E60 MPH CAMPBELL WY PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 8 E WESTON 44.63N 105.17W
08/07/2013 E1.00 INCH CAMPBELL WY PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 9 NW OSHOTO 44.69N 105.08W
08/07/2013 E1.00 INCH CROOK WY PUBLIC
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 538 PM MDT WED AUG 7 2013 SDZ024-028-080015- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD- 538 PM MDT WED AUG 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND WESTERN PENNINGTON COUNTIES UNTIL 615 PM MDT... AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROUBAIX LAKE...OR 14 MILES SOUTHEAST OF LEAD...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MYSTIC... SILVER CITY... PACTOLA RESERVOIR... JOHNSON SIDING... && LAT...LON 4407 10338 4398 10362 4417 10376 4424 10356 TIME...MOT...LOC 2339Z 321DEG 14KT 4415 10363 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 ENE WESTON 44.64N 105.30W
08/07/2013 E1.75 INCH CAMPBELL WY TRAINED SPOTTER
&&
POJORLIEThe Rapid City radar (KUDX), 100 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470074.